Alert archive / Arizona / Areal Flood Warnings in 2012

Areal Flood Warning 4, NWS Tucson, AZ

August 21, 2012Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Aug 21, 2012, 10:29 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2012, 10:29 PM MST (05:29 UTC)
Expired
Aug 22, 2012, 1:30 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WGUS45 KTWC 220529
FLWTWC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1029 PM MST TUE AUG 21 2012

AZC019-220830-
/O.NEW.KTWC.FA.W.0004.120822T0529Z-120822T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
1029 PM MST TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 130 AM MST

* AT 1025 PM MST ONLY LIGHT SHOWERS REMAINED ACROSS CENTRAL AND
  NORTHERN PORTIONS OF THE TOHONO O'ODHAM NATION. HOWEVER...
  FLOODING IS EXPECTED TO CONTINUE FROM EARLIER RAINFALL
  AMOUNTS BETWEEN 2 AND 4 INCHES IN AREAS MAINLY NORTHWEST
  AND NORTH OF SELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SIL NAKYA WASH...SANTA ROSA WASH...SAN SIMON WASH...SAN LUIS WASH...
GU ACHI WASH...QUIJOTOA WASH...HALI MURK WASH...VAMORI WASH...
PISINIMO WASH...SIKUL HIMATK WASH...KO VAYA WASH AND ANEGAM WASH.

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3223 11230 3241 11202 3221 11173 3197 11230

$$

MEYER

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 21, 8:45 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 21, 8:45 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST TUE AUG 21 2012

.SYNOPSIS...RAIN COVERAGE AND INTENSITY WILL INCREASE AS A LOW
PRESSURE SYSTEM PASSES THROUGH THE REGION THROUGH THURSDAY. A DRYING
TREND CAN BE EXPECTED BY THE WEEKEND AS DEEPER MOISTURE MOVES EAST
OF THE AREA.

&&

.DISCUSSION...WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS PIMA AND PINAL COUNTIES. UNUSUALLY TALL
STORMS WITH KEMX ENHANCED ECHO TOPS IN THE 60-65K FT RANGE AND IR
SATELLITE IMAGERY SHOWING -81C...RATHER COLD. EXTREMELY HEAVY
RAINFALL CONTINUES OVER SOME AREAS OF THE TOHONO O'ODHAM NATION WITH
FLOODING ISSUES LIKELY TO CONTINUE OVERNIGHT.

SHOULD TAKE A LOT TO WORK THROUGH THE DEBRIS TONIGHT AND TOMORROW
MORNING. QUICK LOOK AT THE 00Z NAM12 SUGGESTS A WIDESPREAD SHOWER
WITH EMBEDDED THUNDERSTORM TYPE DAY AS ANOTHER IMPULSE ROTATES UP
FROM SONORA. DON'T BE AFRAID TO HIT THE FORECAST HEAVY AGAIN
TOMORROW AS FAR AS AREAL COVERAGE WITH HEAVY RAIN AGAIN A CONCERN.

&&

.PREV DISCUSSION...REMAINING ACTIVE WEDNESDAY INTO THURSDAY AS A
PACIFIC SYSTEM MOVES INLAND AND INTERACTS WITH THE VERY MOIST
ATMOSPHERE. HEAVY RAIN LEADING TO FLASH FLOODING WILL BE MAIN
CONCERN.

DOWNTURN IN ACTIVITY FRIDAY INTO THE WEEKEND AS DRIER AIR PUSHES IN
FROM THE WEST.

TEMPERATURES FOR THE REMAINDER OF THE WEEK WILL REMAIN BELOW NORMAL.

&&

.AVIATION...SCT CLOUDS AT 6-9KFT AGL AND SCT-BKN CLOUDS AT 10-14K FT
AGL. SCTD TSRA/SHRA THRU 22/06Z...WITH MVFR CONDITIONS NEAR THE
STRONGER TSRA AND WIND GUSTS AROUND 45 KNOTS. DIMINISHING CLOUDS IN
THE MORNING HOURS WITH A RETURN OF TSRA/SHRA BY 22/18Z.
OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR
NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS
THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST TUE AUG 21 2012

AZZ501>515-220600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
941 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST
CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE.

THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH
CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS
WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST
PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND
INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED
RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES.
A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING
NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES
WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING.

OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL
INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO
DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO
MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH
THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR
DAMAGING DOWNBURST WINDS IS RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED
WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH.
THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL.

STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF
LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS
WITH THE VERY MOIST ATMOSPHERE IN PLACE.

A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY...
PERSISTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 5:03 PM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST TUE AUG 21 2012

AZZ502-504>506-220100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO
O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
503 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA
COUNTIES UNTIL 600 PM MST...

AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF MARANA...WITH ANOTHER STRONG
THUNDERSTORM NEAR DOVE MOUNTAIN...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED INCLUDE...MARANA...AVRA VALLEY...SAGUARO NATIONAL
PARK WEST...PICTURE ROCKS...DOVE MOUNTAIN AND RED ROCK.

LAT...LON 3263 11148 3266 11101 3223 11105 3221 11126
TIME...MOT...LOC 0001Z 152DEG 10KT 3227 11119

MEYER
Special weather statement, Aug 21, 5:21 PM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST TUE AUG 21 2012

AZZ506-220100-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
521 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 600 PM
MST...

AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNY...OR 20 MILES SOUTHWEST OF
GLOBE...MOVING SLOWLY WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
PINAL COUNTY.

LAT...LON 3324 11093 3305 11082 3302 11082 3304 11104
      3320 11103 3325 11096 3325 11095
TIME...MOT...LOC 0020Z 188DEG 4KT 3313 11091

MEYER
Special weather statement, Aug 21, 5:53 PM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST TUE AUG 21 2012

AZZ502-504>506-220145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO
O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
553 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL
645 PM MST...

THUNDERSTORMS WERE GENERATING AREAS OF BLOWING DUST NEAR AND SOUTH OF
INTERSTATE 10 IN SOUTHERN AND SOUTHEAST PINAL COUNTY.

AREAS AFFECTED INCLUDE...ELOY...WHITE HORSE PASS...RED ROCK...PICACHO
PEAK...PICACHO...FRIENDLY CORNERS AND CHUICHU.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST. BLOWING DUST CAN
QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN
COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING
ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS
POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND
TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT
ILLUMINATED.

LAT...LON 3251 11113 3252 11170 3279 11184 3280 11178
      3277 11176 3276 11173 3273 11172 3277 11161
      3287 11150 3291 11144

MEYER
Local storm report, Aug 21, 6:04 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
604 PM MST TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
08/21/2012                   PIMA               AZ   BROADCAST MEDIA

            LOCAL MEDIA REPORTS TREES DOWN ON THE CORNER OF ORACLE
            AND GRANT

&&

EVENT NUMBER TWC1200075

SMR
Special weather statement, Aug 21, 8:31 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
831 PM MST TUE AUG 21 2012

AZZ501-502-220415-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
831 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 915 PM
MST...

AT 824 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 38 MILES WEST OF SELLS...MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...GU VO...GUNSIGHT...KUAKATCH...PIA OIK AND WHY.

LAT...LON 3190 11286 3228 11297 3228 11230 3193 11229
TIME...MOT...LOC 0331Z 065DEG 26KT 3208 11255

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:03 PM MSTSpecial Weather StatementTWCPinal57 min
Aug 21, 5:21 PM MSTSpecial Weather StatementTWCPinal39 min
Aug 21, 5:37 PM MSTFlash Flood WarningTWCPinal83 min
Aug 21, 5:39 PM MSTFlash Flood WarningTWCPima85 min
Aug 21, 5:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 21, 5:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 21, 5:53 PM MSTSpecial Weather StatementTWCPinal52 min
Aug 21, 6:38 PM MSTFlash Flood WarningTWCPima112 min
Aug 21, 6:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 21, 6:55 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 21, 7:13 PM MSTAreal Flood AdvisoryTWCPima6 hr
Aug 21, 7:51 PM MSTFlash Flood WarningTWCPima114 min
Aug 21, 8:31 PM MSTSpecial Weather StatementTWC44 min
Aug 22, 2:12 AM MSTAreal Flood WarningTWCPima12 hr
Aug 22, 3:08 AM MSTFlash Flood WatchTWCCochise, Pima, Pinal, Santa Cruz17 hr
Aug 22, 9:35 AM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz3 hr
Aug 22, 2:28 PM MSTAreal Flood WarningTWCPima, Pinal7 hr

Nearby

Areal Flood Warnings in Arizona, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.